Supplement Recalled after FDA Testing Uncovers Prostate Drug
On behalf of Brown & Crouppen, P.C. posted in Defective Medications on Wednesday, March 23, 2011
A nutritional supplement marketed as promoting prostate health may have been doing so by slipping in a prostate medication without the U.S. Food and Drug Administration’s permission. The FDA announced on March 22 that “U-Prosta Natural support for prostate health” was being recalled after its researchers found the supplement contained terazosin, the active ingredient in a drug meant to shrink an enlarged prostate. Terazosin can cause serious side effects such as dropping blood pressure too low.
The presence of terazosin takes U-Prosta out of the realm of supplements, which do not need to be FDA-approved to be sold in the U.S., and into that of medications, which require agency approval. In an announcement, the FDA said that USA Far Ocean Group Inc., the manufacturer of U-Prosta, had voluntarily agreed to pull the supplement off the shelves.
Terazosin is used to treat high blood pressure as well as enlarged prostate. Possible side effects include hypotension (also known as low blood pressure), dizziness and fainting spells. People who are already on medication for high blood pressure or enlarged prostate are especially susceptible to the side effects if they also take U-Prosta, the FDA said. The agency has no reports of consumers becoming sickened by the supplement.
The products affected by the recall were sold nationwide in retail stores and through Internet and mail order. They were packaged either in white plastic bottles or single-pill blister packs. UPC codes on the bottled supplements are 689076499255 and 88858100030. Consumers are urged to stop taking U-Prosta immediately and bring the remainder to where they purchased it for a full refund.
Source: U.S. Food and Drug Administration, “USA Far Ocean Group, Inc. Issues Voluntary Nationwide Recall of U-Prosta, a Product Marketed As a Dietary Supplement That Contains Undeclared Terazosin Hydrochloride,” Jamie Sun, March 22, 2011